Utah, 2026

Drought in Utah, March 31, 2026

March 31, 2026 · NWS GJT · 4 events in 4 counties and zones

Drought significantly worsened across much of eastern Utah and western Colorado during the week between the March 24th US Drought Monitor update and the March 31st update. Nearly every zone in eastern Utah and western Colorado was now experiencing Extreme (D3) Drought conditions, or worse.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drought significantly worsened across much of eastern Utah and western Colorado during the week between the March 24th US Drought Monitor update and the March 31st update. Nearly every zone in eastern Utah and western Colorado was now experiencing Extreme (D3) Drought conditions, or worse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 30, 10:56 PM MST, 1 hour 4 minutes earlier. Its key messages:

  • An incoming pattern shift brings cooler temperatures, valley rain, and mountain snow above 9000 feet Tuesday evening through Wednesday night.
  • Winter Weather Advisories are in effect from 6PM Tuesday through 9PM Wednesday for the Colorado Divide ranges above 9000 feet with bursts of accumulating snow likely.
  • Another low pressure system moves through on Friday before high pressure builds back in over the weekend.
Area forecast discussion, Mar 30, 10:56 PM MST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1156 PM MDT Mon Mar 30 2026

.KEY MESSAGES...

- An incoming pattern shift brings cooler temperatures, valley
  rain, and mountain snow above 9000 feet Tuesday evening
  through Wednesday night.

- Winter Weather Advisories are in effect from 6PM Tuesday
  through 9PM Wednesday for the Colorado Divide ranges above
  9000 feet with bursts of accumulating snow likely.

- Another low pressure system moves through on Friday before
  high pressure builds back in over the weekend.

&&

.DISCUSSION...
Issued at 1021 PM MDT Mon Mar 30 2026

COOLER AND WET WEATHER INCOMING:

A weak trough is currently passing over the Northern Plains.
While the trough itself will remain well to our north, its
attendant cold front will sag southward through the Great Basin
bringing a burst of moisture and cooler temperatures. Meanwhile,
another trough moves toward the West Coast, turning flow over
eastern Utah and western Colorado more southwesterly. This
allows us to tap into some remnant AR moisture from the
southwest. PWATs of 200-250% of normal will completely
overspread the region by Tuesday evening, beginning first as
clouds as the atmosphere saturates down to the surface. The
increased cloud cover and marginal cool air advection will cool
temperatures down to around 10 degrees above normal tomorrow.

Precipitation will fill in throughout the evening before
becoming widespread overnight. Valleys can expect all rain from
this system, while elevations above 9,000 feet will see
accumulating snowfall. The peak of this storm will be late
Tuesday night through Wednesday morning as the cold front moves
through and the West Coat trough tracks overhead. This could
create a messy morning commute over the mountains, particularly
for Rabbit Ears Pass, Vail Pass, and along Highway 550. There is
still some uncertainty over snow totals due to the very, very
warm antecedent conditions and the general lack of a snowpack
impacting how much snowfall accumulates versus quickly melts.
But the general model consensus is 6-12 inches of fresh snow for
the ranges along the Colorado Divide. Winter Weather Advisories
have been issued from Tuesday evening through Wednesday night.
Eastern Utah ranges, including the eastern Uintas and La Sals,
will see lesser amounts, generally 4-8 inches of snow. With the
much cooler airmass and widespread clouds and precipitation on
Wednesday, temperatures are expected to cool to around 5 degrees
below normal for early April.

LOOKING AHEAD:

Precipitation should taper off Thursday as transient ridging
builds in between the departing trough and the next system
moving into the Pacifc Northwest. Seasonal temperatures return
during this period but are not likely to last. There is high
model confidence for a second, late week system bringing another
substantial cool down. Blended guidance drops temperatures to
5-10 degrees below early April climo for Friday and Saturday.
Confidence on preciptation remains low, although model agreement
is gradually improving. Valley rain and valley snow will be
possible, with current guidance favoring the northeastern Utah
and western Colorado. Breezy conditions are likely through the
entire week.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1156 PM MDT Mon Mar 30 2026

Unsettled weather moving in will result in SCT to BKN cloud
cover throughout the TAF period, gusty winds and precipitation
chances increasing late in the day Tuesday. Showers will start
off late this afternoon across mountain terminals with better
chances of precipitation after 00Z or by Tuesday evening. Winds
will increase after 16Z late Tuesday morning with peak gusts in
the 30 to 40 mph range Tuesday afternoon. Winds remain breezy
through Tuesday evening. VFR conditions will prevail until after
00Z when any showers could reduce CIGS and VSBY to ILS
breakpoints with MVFR/IFR conditions mainly at mountain
terminals. CIGS will gradually lower through the day.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from 6 PM Tuesday to 9 PM MDT
     Wednesday for COZ004-009-010-012-013-018-019.
UT...None.

&&

DISCUSSION...TGJT
AVIATION...TGJT
Hazardous weather outlook, Mar 30, 1:30 AM MST, 22 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
230 AM MDT Mon Mar 30 2026

COZ001>014-017>023-UTZ022>025-027>029-310830-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
230 AM MDT Mon Mar 30 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Hot, dry and windy conditions today will lead to one more day of
critical fire weather conditions with wind gusts up to 45 mph. Red
Flag Warnings are in effect for lower elevations of northwest and
west-central Colorado from noon to 8 pm MDT today where fuels are
critical.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A pattern change towards cooler and unsettled weather is expected
Tuesday through the coming week with cooler temperatures, valley rain
and mountain snow above 9000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, La Sal & Abajo Mountains

When
March 31, 12:00 AM MST to 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

With the 3/31 US Drought Monitor update, 100% of Utah Zone 028 - La Sal & Abajo Mountains was under Extreme (D3) Drought conditions. No reports of impacts or losses related to drought conditions in the zone have been received.

Drought, Canyonlands / Natural Bridges

When
March 31, 12:00 AM MST to 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

With the 3/31 US Drought Monitor update, Utah Zone 029 - Canyonlands/Natural Bridges was analyzed as having 100% of the zone under Extreme (D3) Drought conditions. No reports of impacts or losses related to the drought conditions in the zone have been received.

Drought, Southeast Utah

When
March 31, 12:00 AM MST to 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

With the 3/31 US Drought Monitor update, Extreme (D3) Drought was analyzed as covering approximately 75% of Utah Zone 022 - Southeast Utah, with the remaining 25% under Severe (D2) Drought conditions. No reports of impacts or losses related to drought conditions in the zone have been received.

Drought, Grand Flat and Arches

When
March 31, 12:00 AM MST to 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

With the 3/31 US Drought Monitor update, Extreme (D3) Drought was analyzed as covering 100% of Utah Zone 027 - Grand Flat and Arches. No reports of impacts or losses related to drought conditions in the zone have been received.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2026Every state in 2026This day in weather historyWarnings in Utah, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1319266, 1319267, 1319268, 1319269.